NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 7, 2015
Can Aricept Be Safetly Withdrawn Abruptly?
My father was started on 10mg Aricept daily and complained of insomnia and now is experiencing acute paranoia. Also last week the doctor indicated that his AST was elevated slightly. She indicated that Aricept does not cause liver enzyme dysfunction. I am a physician myself and have read about Aricept, but there is nothing that I see about whether or not the Aricept can be safely withdrawn. I am also wondering if we should lower the dose to 5mg/day? Will this stop the delusional paranoia? Is the Aricept responsible for the elevated liver enzymes?
Should I stop the Aricept abruptly? For how long before restarting at a lower dosage? Should he be taken to an ER for the paranoia?
Thank you for visiting NetWellness. On this site, we try to answer general questions about Alzheimer's Disease, but cannot diagnose or recommend treatment. You appear to have some very, very specific questions about Aricept, which can only be answered properly by a physician who is familiar with your father's history, physical exam, and test results. Your questions about the risks, benefits, and alternatives for proposed treatments of this condition need to be directed to the treating physician(s). You should insist that they answer these questions in a way that you are able to understand before consenting to any treatment. If your physician is unable to help you understand these issues, you should get a second opinion. Take care.
Peter J Whitehouse, MD, PhD
Professor of Neurology
School of Medicine
Case Western Reserve University